Treatment with human growth hormone (HGH) is typically advised for children with Prader-Willi syndrome. Some Japanese researchers report that discontinuation of the therapy in adult patients led to an increase in fat buildup in the body and elevated cholesterol levels.
Prader-Willi syndrome is a genetic disorder resulting from the loss of function of certain genes in the body. It is a complex, lifelong condition that can impact numerous parts of the body. Most notably, it causes obesity and shortness of height. It can also lead to intellectual disability.
A major reason patients experience obesity and have poor body composition is due to hyperphagia (excessive eating). Growth hormone therapy assists the children affected in lowering body fat, building muscle mass, and enhancing overall body composition.
The treatment is usually discontinued after a child having the disorder reaches adult height. Not much is known about what happens when treatment ceases, especially with regard to fat redistribution.
However, research coming out of Japan shows that this can lead to an increase in fat deposits in the abdominal region in adulthood. It can also result in elevated harmful cholesterol levels.
The findings were published in the Endocrine Journal.
Increased visceral fat
To reach their conclusions, the researchers examined fat distribution in seven adults with PWS. These started and stopped receiving growth hormone treatment at mean ages of 4.1 and 18.9 years respectively.
The patients were given subcutaneous growth hormone injections for a mean duration of 14.7 years. The researchers used dual-energy X-ray absorptiometry (DEXA) and abdominal computed tomography (CT) for evaluation. They assessed the weight, height, and body mass index (BMI) of the patients six months and 12 months after the discontinuation of the treatment.
They found that serum levels of insulin-like growth factor 1 (IGF-1) dropped following the cessation of growth hormone therapy.
There was a significant increase in fat mass both at six months and 12 months after the patients stopped receiving treatment. The mean BMI of the subjects increased after six months.
However, the researchers reported that muscle mass and bone mineral density did not change during the two study periods.
It was noted by the scientists that visceral adipose tissue (VAT), or fat around the abdomen and internal organs, poses a greater risk of obesity-related complications than subcutaneous adipose tissue (SAT), fat buildup below the skin.
In comparison to baseline levels, the amounts of VAT in the body of the patients were observed to increase significantly both at six and 12 months after cessation of GH therapy. The rise in the less-risky SAT wasn’t significant.
Abdominal CT examination showed that visceral adipose tissue was more to blame for increased fat mass than subcutaneous adipose tissue.
Furthermore, findings by the Japanese researchers suggested that discontinuation of growth hormone therapy may increase the risk of cardiovascular health issues.
The amounts of circulating low-density lipoprotein (LDL), otherwise called “bad cholesterol,” rose considerably six months following the end of the therapy.
From a baseline of 143.3 mg/dL, LDL levels rose to 156.5 mg/dL. The amounts of the beneficial high-density lipoprotein (HDL) were unchanged.
Overall cholesterol increased from 231.2 mg/dL at baseline to 242.8 mg/dL after six months of ending GH therapy.
While of the opinion that continuation of treatment may be helpful, the team noted that there was a need for additional studies on long-term benefits and risks of HGH therapy in adult patients with PWS.
- Stopping Growth Hormone Causes Fat Buildup in PWS Adults, Study Finds
- Visceral adipose tissue increases shortly after the cessation of GH therapy in adults with Prader-Willi syndrome. – PubMed